Modern treatments for treating cancer are becoming more and more effective but many of them still carry side effects which can reduce a patient's quality of life.
Sometimes the level of side effects can become so intolerable that the only course of action is to postpone or discontinue doses of chemo and radio therapy which obviously is not ideal. The aim of any treatment regime must be to allow the prescribed treatment to complete in the most appropriate time with the most appropriate doses.
Radiotherapy treatment can induce "burns" on the surface of the skin where the dose is administered. This can happen immediately upon commencement of treatment or can happen up to several months after radiotherapy has been discontinued.
Similarly, certain chemotherapeutic drugs can cause the patient to develop skin problems which may vary from acne-like spots to generalised lesions across the whole body. One of the worst side effects causes the palms of the hands and soles of feet to become red, inflamed and blistered. Hands can lose sensation, making it difficult to hold objects or even fasten buttons!